Allergy to hydroxychloroquine

Options

I started hydroxychloroquine to help with episodic arthritis flare ups. After 3 weeks I developed itchy hives all over)(and I do mean ALL over). These were unbearable amd after being fobbed off by the forst GP, I was given a month of high dose prednisolone then weaning off plus fexofenadine to get under control.

My rheumatologist suggested trying again but I am very reluctant. But she doesn't want to lrescribe anything else. My next appt is in 9 months as it was meant to give time to see the effect of hydroxychloroquine. I can't get an appt sooner.

Has anyone else had this reaction?

Comments

  • Lane
    Lane Member Posts: 113
    Options

    Hello @Roopy welcome to our online community.

    I understand that you have taken medication to help with episodic arthritis flare ups.

    I have attached a link from our website for some tips:


    Keep posting as you continue to connect with other members.

    All the best.

  • stickywicket
    stickywicket Member Posts: 27,722
    Options

    I've been on hydroxy for years with no ill effects. I'm sorry about the rash and hope the antihistamine clears it up.

    You say your rheumatologist is reluctant to prescribe anything else but, presumably, you're already on another DMARD. (I take methotrexate too.) Could that one be increased?

    I've not heard of hydroxy being prescribed for flares. I take it all the time. Doesn't it take several weeks to kick in?

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Roopy
    Roopy Member Posts: 6
    Options

    Not on any other DMARD. The idea was that hydroxychloroquine would be taken constantly and would stop the flare ups occurring.

  • stickywicket
    stickywicket Member Posts: 27,722
    Options

    I see. That makes sense but I don't quite understand why no other DMARD. I take both hydroxy and methotrexatw for my RA. Have you other health issues / meds which would preclude stronger DMARDS?

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Woofy
    Woofy Member Posts: 312
    Options

    I had similar experience. I also had mouth ulcers and achy muscles. I am now on Sulphsalazine with no problem.

    hope you get sorted soon.

  • Cathykins
    Cathykins Member Posts: 7
    Options

    Hi there. I had exactly the same reaction to hydroxychloroquine. I was covered in an itchy rash and hundreds of pustules (disgusting!) It was so bad I ended up in a&e at 5am on Christmas morning. It took several steroid injections and weeks of antihistamines to sort out. It was a shame because my pain had almost completely disappeared, but the reaction was so severe I wouldn't want to chance it again. Is there not a different drug you could try?